Illinois, 2016

Damaging Winds in Illinois, October 6, 2016

October 6, 2016 · NWS LOT · 3 events in 1 county or zone

A few severe thunderstorms moved across northern Illinois the evening of the 6th, with gusty winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A few severe thunderstorms moved across northern Illinois the evening of the 6th, with gusty winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 6, 6:02 PM CST, 36 minutes earlier.

Area forecast discussion, Oct 6, 6:02 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
702 PM CDT Thu Oct 6 2016

.SHORT TERM...
229 PM CDT

Through tonight...

Main concerns through the near term is with timing better
potential for showers and thunderstorms.

WFO LOT forecast area was within a region of south low level flow
this afternoon, downstream to the east of surface low pressure
developing across the Plains in response to a digging mid-level
short wave. This low is progged to lift northeast from the mid-
Missouri Valley this evening to near Lake Superior by 12Z Friday
morning, with the cwa within mainly the eastern periphery of the
organized low-level (925-850 mb) theta-e advection and moisture
transport ahead of the low, and its trailing cold front. One area
of more widespread rain and embedded thunder had lifted northeast
across the area this morning, and was now over lower Michigan.
Another mid-level disturbance appeared to be over southwestern
Missouri per water vapor and radar imagery, and while scattered
mainly diurnal showers or isolated thunderstorms may continue to
fester across the area this afternoon in broad warm/moist
advective regime, it appears that more organized precipitation may
hold off until tonight height falls with the strong upper Midwest
digging wave spread across the region and low-level forcing
becomes more focused with the approaching cold front from the
west. With the front just moving into northwest/north central
Illinois around sunrise, have the highest pops skewed northwest of
about a Peru-Waukegan line through tonight.

Despite morning rain/clouds, temperatures were rebounding into the
70s across much of the cwa, and a few 80s in the far
south/southeast. Lows tonight will hold in the 60s in warm/moist
pre-frontal warm sector air mass.

Ratzer

&&

.LONG TERM...
300 PM CDT

Friday through Thursday...

Main forecast concerns/challenges are with additional chances for
showers and thunderstorms through midday Friday.

The bulk of any weather over the next several days will be
focused at the start of the period, as current upper level system
over the central CONUS pushes through the region. As this occurs,
associated front will swing through the CWA, and now looks to push
through by midday and early afternoon. Guidance varying with
regard to precip potential along the front likely owing to the
greater ascent shifting to the north during this time. However,
there will likely be enough forcing along the front to maintain
scattered development over northern Illinois. Instability doesn't
appear to be overly strong in the morning, and have maintained
showers. It is possible for instability to increase through
midday/early afternoon over northeast Illinois and northwest
Indiana, with this supporting either a slight increase in coverage
of precip or an increase in intensity. With this possibility,
maintained thunder mention in the afternoon.

A cooler and drier air mass will then move in behind this system,
as high pressure spreads east across the region. This cooler air
and clearing skies along with weakening winds will help support a
rather cool night Friday night. Pattern supportive of lows in the
40s with some 30s possible, especially across north central
Illinois. However, I wonder if gradient will be high enough to
keep wind speeds up, limiting the extent of the cooling. Dry
conditions expected to be in place for the weekend into early next
week as high pressure remains in place.

Rodriguez

&&

.AVIATION...
For the 00Z TAFs...

Couple isolated SHRA/TSRA over NE IL expected to largely avoid the
terminals, though will likely impact ORD routes. This activity is
expected to dissipate and/or move out by around 01Z. Otherwise,
expecting generally VFR conditions tonight. Potential does exist
for marginal LLWS set-up overnight, particularly out west toward
RFD. Cold front will move through the terminals Friday morning and
most likely will do so with brief or no precipitation. Behind the
front moderate/gusty west winds will lock in veering gradually to
northwesterly in the afternoon before diminishing at sunset.

Izzi

&&

.MARINE...
300 PM CDT

Current southerly winds in place this afternoon will likely
remain tonight into Friday morning, as low pressure and frontal
boundary to the southwest/west lift north across the region. This
low is expected to track towards the western Great Lakes tonight
and as this occurs, expect southerly winds to increase over the
entire lake. This increase in wind speed will be at its highest
late tonight into Friday morning, especially over the north half.
Its also during this time and place that gales appear highly
likely. With this in mind and higher confidence of a window of
gales over the north half, have issued a gale warning late tonight
into Friday morning. As this low continues to the northeast during
the day Friday, winds will turn more westerly while diminishing to
winds to 30 KT, and 15 to 25 KT. This range of winds will likely
continue into Friday evening with a slight turn to more of a
northwest direction. Does appear that offshore winds of 15 to 25
KT will be possible over the nearshore on Friday with waves seeing
an increase late in the day and into Friday night. Waves continue
to increase/build, with conditions hazardous to small craft
becoming possible Friday night.

Rodriguez

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Oct 6, 3:04 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
404 PM CDT THU OCT 6 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
072115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
404 PM CDT THU OCT 6 2016 /504 PM EDT THU OCT 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK...WITH AN ASSOCIATED:
   LIMITED HAIL RISK...UP TO QUARTER SIZE.
   LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
  LIMITED FLOODING RISK.

DISCUSSION:

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS
THE ENTIRE OUTLOOK AREA THIS EVENING. A FEW STRONGER STORMS ARE
POSSIBLE ACROSS NORTHWEST ILLINOIS LATER TONIGHT...POSSIBLY
GETTING INTO NORTH CENTRAL ILLINOIS WEST OF I-39.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...
  LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR AREAS WEST OF I-39 LATER TONIGHT.

GENERAL STORM MOTION OF THE DAY:

MOVING NORTHEAST AT 40 MPH.

&&

LMZ740>745-072115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
404 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH MIDDAY FRIDAY.

FRIDAY AND SATURDAY...
  HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-072115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
404 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALES ARE LIKELY OVER THE NORTH HALF LATE TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALES ARE LIKELY OVER THE NORTH HALF FRIDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Chicago radar (KLOT), 69 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
October 6, 6:38 PM CST
Where
Lake County, 1.01 mi WSW of Vernon Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.222, -87.987

Twenty inch diameter tree down near Cherry Valley Rd and Court of Shorewood Rd.

Thunderstorm Wind, Lake

When
October 6, 7:30 PM CST to 7:36 PM CST
Where
Lake County, 5 mi ESE of Fox Lake to Fox Lake Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.372, -88.079

Trees and powerlines down in Ingleside area. Tree down across Rt. 59 partially blocking some lanes.

Thunderstorm Wind, Lake

When
October 6, 7:39 PM CST
Where
Lake County, Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -88.100

Power lines and large tree downed. Time estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659584, 659587, 659590.